Alert archive / Kansas / Flash Flood Warnings in 2021

Flash Flood Warning 18, NWS Topeka, KS

June 30, 2021Douglas County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2021, 8:37 AM CDT for Douglas County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 8:37 AM CDT (13:37 UTC)
Expired
Jun 30, 2021, 11:00 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WGUS53 KTOP 301337
FFWTOP
KSC045-301500-
/O.NEW.KTOP.FF.W.0018.210630T1337Z-210630T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
837 AM CDT Wed Jun 30 2021

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Douglas County in east central Kansas...

* Until 1000 AM CDT.

* At 836 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southern Lawrence, Eudora, Lone Star, Pleasant Grove and Vinland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3882 9506 3885 9542 3889 9539 3895 9511
      3895 9509 3896 9508 3897 9508 3897 9506

FLASH FLOOD...RADAR INDICATED

$$

53
2 follow-up statements
144 
WGUS53 KTOP 301440
FFWTOP
KSC045-301600-
/O.EXT.KTOP.FF.W.0018.000000T0000Z-210630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
940 AM CDT Wed Jun 30 2021

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Central Douglas County in east central Kansas...

* Until 1100 AM CDT.

* At 939 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 3 
  inches of rain have fallen. Additional rainfall amounts up to 1.5 
  inches are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southern Lawrence, Eudora, Lone Star, Pleasant Grove and Vinland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3882 9506 3885 9542 3889 9539 3895 9511
      3895 9509 3896 9508 3897 9508 3897 9506

FLASH FLOOD...OBSERVED

$$

53
452 
WGUS73 KTOP 301552
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1052 AM CDT Wed Jun 30 2021

KSC045-301602-
/O.EXP.KTOP.FF.W.0018.000000T0000Z-210630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-
1052 AM CDT Wed Jun 30 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 11 AM CDT THIS MORNING FOR 
CENTRAL DOUGLAS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM CDT Wednesday for 
portions of east central Kansas and northeast Kansas.

LAT...LON 3882 9506 3885 9542 3889 9539 3895 9511
      3895 9509 3896 9508 3897 9508 3897 9506

$$

53

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:38 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 30, 5:38 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
538 AM CDT Wed Jun 30 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 302 AM CDT Wed Jun 30 2021

07Z water vapor imagery continues to show mid level ridging along
the mid Atlantic and over the Pacific Northwest. An upper trough was
noted over the Hudson Bay and extending south into the Great Lakes.
Over the central plains, a general anticyclonic flow persisted with
a good fetch of low and mid level moisture from the Gulf of
California and the Gulf of Mexico moving into the central plains.
The 00Z TOP RAOB showed a precipital water value almost reaching 2
inches. And the layered PW product from the polar orbiting
satellites support this deep moisture remaining over the forecast
area. At the surface, a diffuse pattern persisted with little
gradient in the MSLP field over the central U.S. The better dewpoint
gradient was located from the central high plains into the northern
plains.

For today and tonight, there is not much change progged by the
models in airmass or dynamics so a persistence forecast is in order.
All of the models show reasonable instability with MUCAPE around
1200 J/kg while lapse rates remain pretty modest around 5.5 C/km. So
with the moist airmass over the forecast area, there should be
enough instability for showers and storms to persist. There isn't
much in the lower troposphere to focus convection however so the
POPs generally favor the areas of east central KS where the deep
moisture axis remains. By tonight models show a boundary at 850
beginning to push south through the forecast area. This is forecast
to focus the higher POPs mainly across the southern half of the
forecast area as the night progresses. The main hazard continues to
be the very heavy rainfall. With freezing levels over 15 KFT, a deep
layer of warm moist air remains favorable for warm rain processes
and efficient rainfall. Because of this will maintain the flash
flood watch through this afternoon. But with a lack of a surface
boundary to focus deep convection, training storms becomes a little
less likely with the location of heavy rain being kind of random. As
long as storms keep moving, the flash flood hazard should remain
isolated. Deep layer shear is forecast to remain modest so chances
for hail and wind remain muted. Highs today should be similar to
yesterday's with readings from around 80 in the east to the middle
80s across north central KS. Clouds and little change in airmass
should help keep overnight lows around 70.

By Thursday the upper trough over the Great Lakes is progged to dig
into the TN river valley. This should cause surface ridging to slowly
build south with the bulk of dry air advection occurring Thursday
night. So while many areas should see a wind shift to the northeast
by Thursday afternoon, there looks to be enough residual moisture in
place for some potential of showers and storms through the
afternoon, especially south of the KS river. Highs are forecast to
be a degree or two warmer for Thursday in part to less cloud cover
and greater insolation.

Friday through the July Fourth holiday Continues to look dry as
ridging at the surface and aloft promote subsidence with a drier
airmass over the central plains. The upper ridge looks to begin
breaking down by Sunday night but with limited opportunity for
moisture to return, precip chances should remain to the west of the
forecast area. Temps should trend warmer through the weekend with
highs expected to be in the middle 80s to lower 90s by Sunday. But
still low level moisture looks to remain modest with dewpoints
forecast to be in the lower and middle 60s.

For Monday and Tuesday, the ECMWF and GFS, while showing some
differences, suggest weak upper level flow will remain over the
central plains with any forcing for vertical motion remaining
subtle. This looks like a typical summer time patter with
thermodynamics playing a larger role in precip chances. The forecast
stayed close to the national blend of models with some low end POPs
that are not far off from climatology. Also in line with more of a
summer time pattern, temperatures are expected to remain in the
upper 80s and lower 90s for highs with lows around 70.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday)
Issued at 538 AM CDT Wed Jun 30 2021

Biggest uncertainty is timing the showers and storms at the
terminals. Have used radar trends and CAMs in the short term to
try and time the precip, but how things evolve in the next 6 hrs
or so is a low confidence forecast due to the lack of a boundary
or large scale forcing. The other low confidence aspect of the
forecast is the models overdoing the boundary layer RH and
wanting to have IFR CIGS. Outside of the showers, CIGS have tended
to be VFR the past day or so. I don't see anything changing this
today. So will try and keep the lower conditions to when the
heavier precip impacts the terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ026-039-040-
054>056-058-059.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jun 30, 4:26 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
426 AM CDT Wed Jun 30 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-010930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
426 AM CDT Wed Jun 30 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms with very heavy rain remain possible across all of
north central, northeast and east central Kansas. Some locations
could see 1 to 2 inches of rain in a short period of time. A flash
flood watch remains in effect for east central Kansas where there
has recently been heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight, but are encouraged
to report rainfall amounts over 1 inch to the National Weather
Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:04 AM CDTAreal Flood AdvisoryTOPLyon, Morris116 min
Jun 30, 6:30 AM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee3 hr
Jun 30, 7:38 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Osage2 hr
Jun 30, 11:39 AM CDTFlash Flood WarningTOPCoffey, Lyon2 hr
Jun 30, 12:36 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage4 hr
Jun 30, 2:19 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Morris, Osage, Shawnee, Wabaunsee3 hr
Jun 30, 3:31 PM CDTRiver Flood WarningTOPFranklin, Osage23 hr
Jun 30, 6:35 PM CDTAreal Flood WarningTOPAnderson, Coffey3 hr

Nearby

Flash Flood Warnings in Kansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.